Pennsylvania, 2010

Damaging Winds in Pennsylvania, June 24, 2010

June 24, 2010 · NWS BGM · 8 events in 4 counties and zones

Increasing instability due to surface heating ahead of a cold front resulted in showers and thunderstorms developing across northeast Pennsylvania during the afternoon. Strong winds in the lower and middle levels of the atmosphere caused several storms to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Increasing instability due to surface heating ahead of a cold front resulted in showers and thunderstorms developing across northeast Pennsylvania during the afternoon. Strong winds in the lower and middle levels of the atmosphere caused several storms to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 24, 1:37 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 24, 1:37 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
237 PM EDT THU JUN 24 2010

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL GRADUALLY CLEAR THE AREA THIS
EVENING. HIGH PRESSURE BUILDING IN TONIGHT WILL KEEP FAIR WEATHER
IN THROUGH SATURDAY MORNING. ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY IN ASSOCIATION WITH
ANOTHER AREA OF LOW PRESSURE.

&&

.NEAR TERM /THROUGH TONIGHT/...
WX WL BE QUIET OVRNGT FALLING FROPA. CANNOT RULE OUT A FEW LINGERING
SHOWERS OVR SERN SXNS AS INSTABILITY SLOWLY WANES THIS EVNG. SKIES
WL GRADUALLY BEGIN TO CLR AS CUMULUS DIMINISHES AND DRY AIR SLOWLY
SETTLES IN. STRONG NVA ALSO OCCURS BHND CDFNT TNGT LEADING TO
CLEARING.

POTENTIAL FOR FOG LOOKS LOW ALTHO CANNOT RULE OUT PATCHY FOG IN RVR
VLYS. WINDS JUST OFF THE SFC PROGGED TO RMN FAIRLY HIGH THRU 11Z BFR
DROPPING OFF. THUS WL ONLY BRING IN PATCHY FOG TO RIVER VLYS FM
10Z-13Z AS CONDS FOR ANY TYPE OF DENSE FOG OR MORE WIDESPREAD FOG
NOT FAVORABLE.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
HIPRES OVR THE AREA WL KEEP PCPN AT BAY WITH MOSTLY SKIES FOR MOST
OF THE REGION TOMORROW. TEMPS A LITTLE COOLER IN THE WAKE OF FRONTAL
PASSAGE BUT WL BUMP UP PRVS FCST WITH NR 80F MAXES EXPECTED.

NEXT SYSTEM DROPS SOUTH OUT OF CANADA ON SATURDAY WITH CDFNT PASSING
THRU LATE AFTN/EARLY EVNG. THIS WL GENERATE ANOTHER ROUND OF
SHOWERS/TSTMS WITH CAPES PROGGED TO CLIMB TO NR 500 J/KG.  WL KEEP
POPS AT CHC FOR THE DAY/EARLY EVNG HRS BUT UL FRCG NOT EXTREMELY
IMPRESSIVE ENUF TO GO ANY HIGHER ATTM. WL DELAY POPS UNTIL MORE TWD
AFTN HRS DUE TO TIMING OF FRONTAL BNDRY.

PCPN WL END SAT EVNG AND HV SPLIT POPS AT 06Z TO ACCNT FOR SHOWERS
MVG EAST OF AREA. HIPRES THEN BUILDS IN THRU THE RMNDR OF THE SHORT
TERM. RETURNING MOISTURE MAY LEAD TO ANOTHER ROUND OF SHOWERS FOR
SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
LITTLE CHANGE TO THE EXTENDED THIS MORNING.

PREVIOUS DISCUSSION...
UPPER LEVEL PATTERN WILL TRANSITION FROM ZONAL FLOW TO EASTERN
TROF. A SFC WARM FRONT WILL MOVE THROUGH SUNDAY MORNING. SFC WARM
FRONT IS FORECAST TO LIFT NORTH SUNDAY/SUNDAY NIGHT WITH COLD
FRONTAL PASSAGE ON MONDAY. WILL CONTINUE WITH CHC POPS THROUGH
PERIOD WITH THUNDERSTORMS POSSIBLE SUNDAY THROUGH MONDAY. TEMPS
WILL CONTINUE ON THE MILD SIDE WITH READING ABOUT 5 DEGREES ABOVE
NORMAL.

REST OF PERIOD SHOULD BE PRIMARILY DRY WITH SFC HIGH PRES BUILDING
IN FROM THE UPPER GREAT LAKES. TEMPS WILL COOL TO SEASONAL OR
SLIGHTLY BELOW NORMAL VALUES.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
COLD FRONT WILL PASS THROUGH REGION DURING THE MID/LATE
AFTERNOON. SCATTERED CONVECTION WILL CONTINUE AHEAD AND ALONG
BOUNDARY WITH BEST CHANCE FOR THUNDERSTORMS AT KITH/KBGM/KELM/KAVP.
AT KRME/KSYR, INCLUDED TWO HOUR TEMPO GROUP BETWEEN 18Z-20Z FOR
MVFR SHOWERS. AT KELM/KITH/KBGM, INCLUDED TWO HOUR TEMPO GROUP FOR
MVFR TSRA BETWEEN 18Z-20Z AND BETWEEN 20Z-22Z AT KAVP. BY EARLY
EVENING SKIES WILL SCATTERED OUT AND BECOME CLEAR BY 02Z. AT KELM, INCLUDED
POSSIBLE MVFR FOG BETWEEN 09Z-13Z. DUE TO LOW LEVEL MIXING AND DRY
AIR ADVECTION FOG NOT EXPECTED TO BE WIDESPREAD OR DENSE. FRIDAY
WILL BE VFR WITH SCATTERED CU AROUND 4K FT.

NORTHWEST WINDS AT 15 KNOTS GUSTING TO 25 KNOTS BECOMING LESS
THAN 10 KNOTS EARLY THIS EVENING. NORTHWEST WINDS AROUND 10 KNOTS
ON FRIDAY.

OUTLOOK...

FRIDAY NIGHT TO SAT MORNING...VFR. MAYBE SOME MVFR/IFR MORNING
VALLEY FOG.

SAT AFTN TO MON...POTENTIAL FOR MVFR...IN SHOWERS/THUNDERSTORMS.

TUESDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...RRM/TAC
AVIATION...RRM
Hazardous weather outlook, Jun 24, 9:25 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT THU JUN 24 2010

NYZ024-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-251430-
CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1025 AM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

HEDEN

NYZ009-015>018-022-023-036-037-251430-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-MADISON-SOUTHERN ONEIDA-
1025 AM EDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID-
AFTERNOON. STRONG GUSTY WINDS WILL BE POSSIBLE IN ANY SHOWERS OR
THUNDERSTORMS THAT DO FORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Special weather statement, Jun 24, 11:08 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1208 PM EDT THU JUN 24 2010

NYZ062-PAZ040-044-048-072-241700-
LACKAWANNA PA-PIKE PA-SULLIVAN NY-WAYNE PA-
1208 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA...NORTHERN
PIKE...SOUTHERN SULLIVAN AND SOUTHERN WAYNE COUNTIES...

* AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR DICKSON
  CITY...AND MOVING EAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SOUTH CANAAN AND CORTEZ AT 1215 PM EDT...
  HEADLEY AND SEELYVILLE AT 1220 PM EDT...
  HAWLEY AND HONESDALE AT 1225 PM EDT...
  WESTCOLANG PARK AND ROWLAND AT 1230 PM EDT...
  LACKAWAXEN AND TUSTEN AT 1235 PM EDT...
  HIGHLAND LAKE AND BARRYVILLE AT 1240 PM EDT...
  GLEN SPEY AND FORRESTBURG AT 1245 PM EDT...
  HARTWOOD AT 1250 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4150 7448 4149 7474 4143 7475 4142 7474
      4139 7473 4142 7570 4160 7570 4162 7444
      4153 7445

MLJ
Special weather statement, Jun 24, 11:26 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1226 PM EDT THU JUN 24 2010

NYZ057-062-PAZ040-048-072-241730-
DELAWARE NY-PIKE PA-SULLIVAN NY-WAYNE PA-
1226 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL DELAWARE...
PIKE...SOUTHEASTERN WAYNE AND SULLIVAN COUNTIES...

* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR LAVA...AND MOVING EAST AT 60 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONGAUP VALLEY AND WHITE LAKE AT 1235 PM EDT...
  BRIDGEVILLE AND MONTICELLO AT 1240 PM EDT...
  ROCK HILL AND GLEN WILD AT 1245 PM EDT...
  MT PROSPER AND MT VERNON AT 1250 PM EDT...
  PHILLIPSPORT AND BLOOMINGBURG AT 1255 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4150 7448 4149 7474 4143 7475 4135 7469
      4127 7483 4117 7489 4121 7515 4125 7514
      4123 7535 4125 7544 4193 7504 4188 7446
      4187 7446 4174 7457 4166 7441 4160 7437

HEDEN
Special weather statement, Jun 24, 11:55 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1255 PM EDT THU JUN 24 2010

NYZ017-025-044-045-241800-
CAYUGA NY-CHENANGO NY-CORTLAND NY-TOMPKINS NY-
1255 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORM WILL AFFECT CORTLAND...NORTHEASTERN
TOMPKINS...SOUTHEASTERN CAYUGA AND WEST CENTRAL CHENANGO COUNTIES...

* AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GENOA...AND
  MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GROTON AND PERUVILLE AT 100 PM EDT...
  MC LEAN AND NUBIA AT 105 PM EDT...
  GRACIE AND SOUTH CORTLAND AT 110 PM EDT...
  MUNSONS CORNERS AND VIRGIL AT 115 PM EDT...
  MCGRAW AND EAST HOMER AT 120 PM EDT...
  SOLON AT 125 PM EDT...
  FREETOWN CORNERS AND EAST FREETOWN AT 130 PM EDT...
  TEXAS VALLEY AND TAYLOR AT 135 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4268 7572 4240 7576 4255 7657 4270 7653

HEDEN
Special weather statement, Jun 24, 12:29 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
129 PM EDT THU JUN 24 2010

NYZ022>024-241815-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-
129 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORM WILL AFFECT CHEMUNG...EAST CENTRAL STEUBEN AND
SOUTHERN SCHUYLER COUNTIES...

* AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  MONTEREY...AND MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MORELAND AND CHAMBERS AT 135 PM EDT...
  ODESSA AT 140 PM EDT...
  MILLPORT AND TOMPKINS CORNERS AT 145 PM EDT...
  HORSEHEADS NORTH AND HORSEHEADS AT 150 PM EDT...
  BREESPORT AND CAYUTA AT 155 PM EDT...
  ERIN AND SWARTWOOD AT 200 PM EDT...
  VAN ETTEN AT 210 PM EDT...
  OWENS MILL AT 215 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4243 7702 4231 7669 4228 7668 4228 7661
      4225 7654 4216 7653 4215 7656 4205 7655
      4203 7656 4200 7656 4200 7658 4228 7714

MLJ
Local storm report, Jun 24, 12:44 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     CORTLAND                42.60N 76.18W
06/24/2010                   CORTLAND           NY   LAW ENFORCEMENT

            TREES/WIRES DOWN IN THE CITY OF CORTLAND.

&&

HEDEN
Special weather statement, Jun 24, 1:19 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT THU JUN 24 2010

NYZ024-055-PAZ038-039-241900-
BRADFORD PA-CHEMUNG NY-SUSQUEHANNA PA-TIOGA NY-
219 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRADFORD...
NORTHWESTERN SUSQUEHANNA...SOUTHEASTERN CHEMUNG AND SOUTHWESTERN
TIOGA COUNTIES...

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR SOUTH WAVERLY...AND MOVING SOUTHEAST AT 60
  MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SHESHEQUIN AND NORTH TOWANDA AT 225 PM EDT...
  ROME AND ORWELL AT 230 PM EDT...
  HERRICKVILLE AND HERRICK AT 235 PM EDT...
  BRUSHVILLE AND LE RAYSVILLE AT 240 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4198 7602 4161 7637 4193 7689 4208 7657

HEDEN

The radar

The Binghamton radar (KBGM), 35 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
June 24, 1:46 PM EST
Where
Bradford County, Windham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.970, -76.280

Several trees were blown down.

Thunderstorm Wind, Susquehanna

When
June 24, 1:55 PM EST
Where
Susquehanna County, 2.58 mi NW of St Joseph
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
41.950, -76.010

Several trees were blown down.

Thunderstorm Wind, Susquehanna

When
June 24, 2:00 PM EST
Where
Susquehanna County, 1.69 mi WSW of Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
41.820, -75.910

Several trees were blown down.

Thunderstorm Wind, Susquehanna

When
June 24, 2:17 PM EST
Where
Susquehanna County, 0.86 mi NE of Hop Bottom
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.710, -75.770

Several trees were blown down.

Thunderstorm Wind, Wayne

When
June 24, 2:44 PM EST
Where
Wayne County, 0.86 mi NE of Waymart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.590, -75.410

Several trees were blown down.

Thunderstorm Wind, Wayne

When
June 24, 2:52 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.580, -75.250

Trees were blown down on State Route 191.

Thunderstorm Wind, Wayne

When
June 24, 3:14 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.580, -75.250

Trees were blown down on Miles Pond Road.

Thunderstorm Wind, Pike

When
June 24, 3:16 PM EST
Where
Pike County, Lackawaxen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.480, -75.000

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237041, 237042, 237043, 237044, 237045, 237047, 237048, 237049.